Illinois, 2003

Hail and Damaging Winds in Illinois, July 18, 2003

July 18, 2003 · NWS DVN · 10 events in 2 counties and zones

A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.9 million
Crop damage
$109,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage. In Keokuk, Iowa, trees 3 to 4 feet in diameter were downed while in Nauvoo, Illinois, a 160,000 bushel grain bin along the river was crushed. In Camp Eastman north of Hamilton, 299 boy scouts and adults were camping. A tree limb fell on one tent and injured a boy scout. In the pre-dawn hours ahead of the bow echo, scattered severe storms developed in West Central Illinois producing hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 2:57 AM CST, 7 minutes earlier.

Area forecast discussion, Jul 18, 2:57 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT FRI JUL 17 2003

LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE
ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT
AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS
POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE
BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO
NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF
CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED
CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL
NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING
IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP
NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS
AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY
THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF
FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS
MORNING.

COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST
FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER
FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE
TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR
RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS
SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO
PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN
NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING
WATCHING HAVE LIMITED DISCUSSION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 17, 4:45 AM CST, 22 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO IN 4TH PARAGRAPH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING...
MAINLY SOUTH OF INTERSTATE 80...WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE AND SHOULD DISSIPATE BY 10 AM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA FOR LATE THIS AFTERNOON INTO THIS EVENING. STORMS ARE
EXPECTED TO DEVELOP ALONG THE AREA FROM WATERLOO TO DUBUQUE BETWEEN
3 AND 5 PM THIS AFTERNOON...THEN MOVE SOUTHEAST ACROSS EASTERN
IOWA...WEST CENTRAL ILLINOIS INTO FAR NORTHEAST MISSOURI THIS
EVENING. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS UP TO 70 MPH
AND HAIL UP TO GOLF BALL SIZE. AN ISOLATED TORNADO IS POSSIBLE.

AN ADDITIONAL WEATHER HAZARD TODAY WILL BE THE HIGH HEAT AND
HUMIDITY. AFTERNOON HEAT INDICES WILL SOAR AS HIGH AS 100 TO 105 IN
THE MID AFTERNOON TO EARLY EVENING HOURS.

THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES INTO THE AREA
AROUND MID AFTERNOON. AT THIS TIME...CONDITIONS ARE EXPECTED TO BE
HOT AND VERY HUMID...WITH DEWPOINTS AS HIGH AS THE MID 70S TO NEAR
80 IN EAST CENTRAL IOWA. THIS STRONG INSTABILITY...COMBINED WITH
FAVORABLE UPPER DIVERGENCE AND WIND SHEAR WILL CREATE IDEAL
CONDITIONS FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT. STORMS ARE
EXPECTED TO ORGANIZE INTO A LINE AND OVERSPREAD SOUTHEAST IOWA...
FAR NORTHEAST MISSOURI AND AREAS OF WEST CENTRAL ILLINOIS SOUTH OF
INTERSTATE 80 BETWEEN 7 PM AND 10 PM. THE MAIN SEVERE WEATHER THREAT
WILL GRADUALLY SHIFT FROM DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL TO HEAVY RAINFALL AFTER SUNSET AS THE STORMS EXIT THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY ACROSS THE AREA.
AT THIS TIME...THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE
LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS
EASTERN IOWA...AND THEN ACROSS THE ENTIRE OUTLOOK AREA SOUTH OF
INTERSTATE 80 THIS EVENING.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Special weather statement, Jul 18, 2:01 AM CST, 1 hour 3 minutes before
ILZ009-015>018-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 AM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL
3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS
BEEN ALLOWED TO EXPIRE.

THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND
PUTNAM.

THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS
OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.

The radar

The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Hancock

When
July 18, 3:04 AM CST
Where
Hancock County, Dallas City
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -91.167

Hail, McDonough

When
July 18, 3:04 AM CST
Where
McDonough County, Macomb
Measured
0.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -90.667

Thunderstorm Wind, McDonough

When
July 18, 3:34 AM CST to 3:39 AM CST
Where
McDonough County, Tennessee
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -90.833

Large trees down

Hail, McDonough

When
July 18, 3:35 AM CST
Where
McDonough County, Tennessee
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.417, -90.833

Thunderstorm Wind, McDonough

When
July 18, 3:38 AM CST to 3:43 AM CST
Where
McDonough County, Colchester
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.433, -90.800

Trees down

Thunderstorm Wind, McDonough

When
July 18, 5:30 AM CST to 5:35 AM CST
Where
McDonough County, Tennessee
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -90.833

Trees down

Thunderstorm Wind, Hancock

When
July 18, 6:00 AM CST to 6:05 AM CST
Where
Hancock County, Nauvoo
Measured
70 kt (81 mph) estimated gust
Property damage
$3.5 million
Crop damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
40.550, -91.383

Also by spotters. Trees flattened.

Thunderstorm Wind, Hancock

When
July 18, 6:05 AM CST to 6:10 AM CST
Where
Hancock County, 5 mi N of Hamilton
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$60,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -91.350

Numerous trees down

Thunderstorm Wind, Hancock

When
July 18, 6:15 AM CST to 6:20 AM CST
Where
Hancock County, Carthage
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -91.133

Numerous trees down

Thunderstorm Wind, Hancock

When
July 18, 6:20 AM CST to 6:25 AM CST
Where
Hancock County, Bentley
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Crop damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.350, -91.117

Trees and power lines down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377639, 5377640, 5377641, 5377642, 5377643, 5377644, 5377645, 5377646, 5377647, 5377648.